Roche has recalled nine batches of breast cancer drug Herceptin after tampered vials were discovered in the UK, Finland and Germany.
Vials of Roche’s topselling cancer drug are thought to have been stolen in Italy, “tampered with and re-introduced under false credentials into the supply chain,” according to the European Medicines Agency (EMA) who sent an alert Wednesday after counterfeit products labelled as Italian make-up Herceptin 150mg vials were discovered.
One of the vials contained no trastuzumab - the active ingredient of Roche’s monoclonal antibody drug Herceptin - Roche said in a statement sent to in-Pharmatechnologist.com, and ongoing tests on other vials have found evidence of tampering or dilution.
“Such tampering could compromise the sterility or efficacy of the product putting the health and wellbeing of patients at risk,” the firm said, adding unexpired vials of nine batches are being recalled immediately, on top of a Rapid Alert being sent to all European health authorities.
The affected batch numbers are: H4311B07, H4329B01, H4284B04, H4319B02, H4324B03, H4196B01, H4271B01, H4301B09, and H4303B01.
Furthermore the firm has offered guidance to EU customers to look for labels printed in Italian, the ‘bollini-sticker’ (specific for material shipped to Italy), and evidence of tampering with the rubber stoppers, crimping caps or lids.
So far no counterfeit products have been found in hospitals and there are no reports of any patients coming to harm, the EMA added, and an investigation by Member State authorities is currently taking place. “Italian law enforcement authorities are currently investigating the theft and are looking at whether other medicines may also be affected.”
Worldwide sales of Herceptin in 2013 were CHF 6.1bn ($6.9bn) with Europe accounting for 36% of the market, according to Roche’s annual report . The drug loses its patent in the UK on July 28 this year, following the loss of a court case to biosimilar maker Hospira last week.
The news comes just two weeks after the discovery that some bottles of OTC weight-loss drug Alli had been tampered with led to GSK issuing a recall .